Pain Concern

Fall pain

After a fall in our kitchen my wife (78), has ended up in our local Hospital with more than her usual lower back pain. She is being given Paracetamol, and also now has a stick-on patch of BUTEC, 5mg, which she says is supposed to give her relief for a week.

Alas she also has Parkinson's (disease ?) for which she gets CO-BENELDOPA, 62.5mg (several times, 3or4/day)

Any comments on either, but especially on the Butec for pain relief ?

Dan

6 Replies
oldestnewest

Sorry danmdan to here about your wife's fall.

Butec are good as they work through skin absorption but maybe the strength she is on is too low. Yes they do come with a set time release but rarely last that time.

Generally Doctor's will always start at lowest dose.

Sorry I can't comment on Parkinsons

Give her a cuddle and sure she will soon be home!!

x

Reply

Hi,

Just to let you know 5mcg patches are very very weak, but the usual starting dose. They are usually a good choice in the elderly and provide 24/7 pain. Usually her doctor will titrate her dose until she gets good pain relief. She may need the 10mcg or even 20mcg dependent on severity of pain.

Reply

Thanks all for the info - someone please tell me what exactly Butec is - is in an opiate or something different ? Any significant problems like constipation arising from regular/long use by the "older" generations ?

And also, if known, what is co-beneldopa ? - just a version of L-dopa, or again something different ?

1 like
Reply

Yes it is an opiode which is a man made opiate

And yes can cause constipation

But like so many pain relief meds...the benefits are often greater than the side effects!!!

x

1 like
Reply

Yes, and for the constipation, may I suggest Lactulose medicine taken every day and Fybogel sachets every evening.

These are natural and safe for long term use, I believe. Also drinking lots of water (or diluted drinks ) is a must.

Some other laxatives should only be used short term and can cause absorption issues / dehydration.

If she asks the nurse or doctor they would most likely give the Lactulose medicine I think. But no harm in asking for both on regular prescriptions.

Reply

Hi Dan,

Sorry to hear about your wife’s fall.

I’m on butec patches, the strength I wear can depend on numerous factors, the plan is to always be on the lowest dose of all of these medications as you can - this is whilst getting pain relief.

I started wearing 5’s and then increased over a number of months to 20, anything above 20 and my GP suggests moving across to Fentenatyl patches.

Also I found that the patch really irritated my skin - severe itching and slight blistering under the patch. A clenil modulite brown inhaler has stopped this issue, a couple of sprays where the patch is due to be allow it to dry then apply the patch.

Constipation I’m afraid again for me goes hand in hand with opiate medication. I now take laxido which I’ve been told is the best yet most gentle laxative.

I also take nerve pain relief medication in conjunction with these patches and also when things are really really bad I have oramorph that I can top up my pain relief with. If I need to take oramorph regularly whilst on a patch then that indicates I need to go up to the next strength patch. I also use a lot of heat to help - capsaicin cream, hot water bottle, heat patches, heated blanket etc, I also find added with everything above that a tens machine also adds to help me.

I hope this new pain passes quickly for your wife

Reply

You may also like...